Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?

Not really!  Many of the commonly used antibiotics have the potential for increasing the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Although there may be some inconsistencies in the reports, generally quinolones (e.g. ciprofloxacin, levofloxacin), sulonamides (e.g. trimethoprim-sulfamethoxazole), macrolides  (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk (1,2).  Metronidazole can also be a culprit (2).

References

1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622

2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf

Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?

One thought on “Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s